Breast Cancer Treatment and Your Heart
Hester Hill Schnipper, LICSW, OSW-C Program Manager Emeritus, Oncology Social Work
JANUARY 21, 2019
Has breast cancer treatment affected your heart?
The very good news about improved treatments for many cancers is that many people are living long and healthy lives after cancer. The less good news is that sometimes the very same treatments that secured health also create future medical problems.
Radiation to the left side of the chest, as is common in breast cancer and sometimes other cancers, can hurt the heart. Obviously skilled radiation oncologists work hard to exclude the heart (and the lungs and other important body parts) from the radiation field, but sometimes it is impossible to completely avoid this issue. Some medicines used for cancer may also affect cardiac function.
This is especially worrisome for women who are treated for breast cancer. If their cancer is on the left, they may have radiation concerns. Two commonly used drugs for adjuvant breast cancer treatment, Herceptin for her2 positive breast cancer and Adriamycin, can also damage the heart. Before beginning these treatments, it is usual for women to have a heart test to determine a baseline. If one of the drugs is continued for a long period, as Herceptin may be for women with advanced breast cancer, ongoing attention is paid to cardiac function.
Damage to the heart muscle by a toxin, in this case radiation of certain drugs, is called cardiac toxicity. It can cause arrhythmias or can eventually develop into heart failure. This does not mean that your heart is about to stop; it means that the heart muscle cannot pump with enough force to fully supply your body with oxygen and nutrients that are carried by blood. This sounds very alarming, but it is a gradual, slow process, and there are effective treatments.
At BIDMC, several cardiologists have developed a new program, Cardio-Oncology, and are prepared to care for people with these concerns. To quote the director, James Chang, MD: “Therapies such as chemotherapy and radiation that effectively battle breast cancer can be harmful to the heart and cardiovascular system. Known as cardiotoxicity, this risk can be especially high for breast cancer patients who often undergo both chemotherapy and radiation treatments." To learn more about this program, read more here.
What does this mean for you? My intention is not to frighten everyone who has had these treatments. Most of us will not have to contend with cardiac issues related to earlier cancer. However, it is important to be aware of the possibility and to be sure that, going forward, your doctors know that you have received left-sided radiation or certain chemotherapies. If you develop symptoms of heart problems, including shortness of breath, swollen ankles, or excessive fatigue, let your doctor know what is happening.
The bottom line is that the cancer treatments can be lifesaving, and we may need to later contend with some related issues. The good news is that we are alive to deal with them.
Have you had any cardiac issues after breast cancer? Are you worried about this? Share your story in the BIDMC Cancer Community.